Arizona, 2005

Flash Flood in Arizona, September 9, 2005

September 9, 2005 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 9, 12:40 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 9, 12:40 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST FRI SEP 9 2005

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WAS STARTING TO IMPACT THE
STATE TODAY WITH SHOWERS AND THUNDERSTORMS INCREASING ACROSS THE
AREA. THE SYSTEM WILL ENTER THE NORTHERN PLAINS BY SATURDAY
MORNING...WITH ANOTHER SYSTEM SETTLING OVER THE PACIFIC NORTHWEST.
THIS NEXT SYSTEM WILL HELP MAINTAIN A BROAD TROUGH OF LOW PRESSURE
OVER THE WESTERN UNITED STATES NEXT WEEK. AS A RESULT...DRIER AIR
WILL EVENTUALLY SPREAD ACROSS SOUTHEAST ARIZONA BRINGING AN END TO
THUNDERSTORM CHANCES AROUND MONDAY. ALONG WITH THIS DRYING
TREND...TEMPERATURES WILL BE LOWERING TO NEAR OR SLIGHTLY BELOW
NORMAL READINGS FOR MOST OF NEXT WEEK.
&&

.DISCUSSION...A FAIRLY STRONG LOW PRESSURE SYSTEM WAS MOVING INTO
SOUTHERN NEVADA THIS AFTERNOON WITH A TIGHT MOISTURE GRADIENT ACROSS
CENTRAL ARIZONA. THE LARGE SCALE LIFT IN ASSOCIATION WITH THE LOW
PRESSURE SYSTEM HAS BEEN MORE THAN ADEQUATE TO SUPPORT SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. THE BEST SHEAR AND INSTABILITY FOR
MORE WIDESPREAD SEVERE WEATHER WILL BE ACROSS CENTRAL AND NORTHERN
ARIZONA INTO PARTS OF UTAH TODAY PER SPC SREF PRODUCTS.
HOWEVER...THIS DOES NOT RULE OUT A FEW SEVERE THUNDERSTORMS ACROSS
SOUTHEAST ARIZONA THIS AFTERNOON AND EVENING. RECENT THUNDERSTORM
DEVELOPMENT INDICATED THE POTENTIAL FOR LOCALLY HEAVY RAINFALL (1-2
INCHES PER HOUR) OVER A NARROW BAND EXTENDING FROM CENTRAL GRAHAM
COUNTY SOUTH ACROSS EASTERN PIMA AND COCHISE COUNTIES. THUNDERSTORMS
HAVE BEEN BACK BUILDING WITH TRAINING CELLS BETWEEN TUCSON AND
BENSON. OUT WEST...THE DRIER MID LEVEL AIR ADVECTING OVER PARTS OF
PINAL...CENTRAL PIMA...AND SANTA CRUZ COUNTIES COMBINED WITH A FAST
STORM MOTION WILL LIKELY INCREASE THE THREAT OF SEVERE STRAIGHT-LINE
WINDS IN THESE AREAS. MODELS LIFT THE SYSTEM NORTHEAST INTO THE
NORTHERN PLAINS BY SATURDAY MORNING WITH ANOTHER SYSTEM SETTLING
INTO THE PACIFIC NORTHWEST. THIS RESULTS IN A BOARD TROUGH OF LOW
PRESSURE ACROSS THE WESTERN UNITED STATES WHICH WILL MARK A
SIGNIFICANT PATTERN CHANGE FOR THE REGION. GFS MODEL SHIFTS MOST OF
THE MOISTURE EAST OF THE STATE BY SUNDAY WITH HEIGHTS AND THICKNESS
VALUES LOWERING WELL BELOW NORMAL BY MONDAY. THESE LOWER HEIGHTS AND
THICKNESSES IN ASSOCIATION WITH THE WESTERN UNITED STATES TROUGH
WILL LIKELY RESULT IN MUCH COOLER TEMPERATURES THAN WHAT WAS
CURRENTLY ADVERTISED BY GFS MOS. HAVE NUDGED TEMPERATURES IN THE
AFTERNOON PACKAGE DOWN TOWARD CLIMO OR SLIGHTLY BELOW FOR MOST OF
NEXT WEEK.
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 9, 10:10 AM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1010 AM MST FRI SEP 9 2005

AZZ019-029>035-101400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1010 AM MST FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...A STRONG UPPER LEVEL DISTURBANCE OVER CENTRAL CALIFORNIA
WILL QUICKLY PUSH INTO NORTHERN ARIZONA TODAY. THE INCREASED LIFT
AHEAD OF THIS APPROACHING SYSTEM...AND THE ASSOCIATED EASTWARD
MOVING MID TO UPPER LEVEL MOISTURE BOUNDARY WILL ALLOW FOR AN ACTIVE
THUNDERSTORM DAY ACROSS SOUTHEAST ARIZONA. THE COMBINATION OF BOTH
OF THESE FEATURES WILL INCREASE THE THREAT FOR DAMAGING THUNDERSTORM
WINDS...ESPECIALLY ALONG THE MOISTURE BOUNDARY. ALTHOUGH THE AMPLE
MID LEVEL MOISTURE ACROSS SOUTHEAST ARIZONA SHOULD INCREASE THE
LIKELIHOOD FOR LOCALLY HEAVY DOWNPOURS...THE FAST MOVING STORMS
TODAY WILL LIMIT THE COVERAGE OF HEAVY RAINFALL.

DISCUSSION...AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER CENTRAL
CALIFORNIA THIS MORNING WILL PUSH EAST INTO SOUTHERN NEVADA BY THIS
AFTERNOON...THEN INTO NORTHERN ARIZONA AND SOUTHERN UTAH BY THIS
EVENING. THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY INDICATED A
PLUME OF HIGHER MID-LEVEL MOISTURE EXTENDING NORTHWARD ACROSS THE
EASTERN TWO THIRDS OF THE STATE. DRIER AIR IS BEGINNING TO WORK ITS
WAY INTO THE FAR WESTERN PORTIONS OF THE STATE AS IT GETS WRAPPED
AROUND THE SOUTHERN PERIPHERY OF THIS UPPER DISTURBANCE.

IT APPEARS THAT IT WILL BE A MORE ACTIVE THUNDERSTORM DAY ACROSS
SOUTHEAST ARIZONA TODAY...AS OUR NECK OF THE WOODS WILL HAVE TWO
FEATURES TO AID OR FOCUS CONVECTION. THE FIRST FEATURE IS THE MID TO
UPPER LEVEL MOISTURE BOUNDARY...CURRENTLY SETUP FROM SELLS TO
PICACHO PEAK TO FLORENCE. THIS BOUNDARY WILL CONTINUE TO PUSH
EASTWARD THIS AFTERNOON AND EVENING...AS THE WESTERLY FLOW ALONG THE
BASE OF THE APPROACHING DISTURBANCE PUSHES IN DRIER AIR. THE
STRONGER THUNDERSTORMS TODAY ARE EXPECTED TO FORM ALONG THIS
BOUNDARY. THE SECOND FEATURE IS AN UPPER LEVEL SPEED DIVERGENCE THAT
WILL DEVELOP THIS AFTERNOON ACROSS THE FAR SOUTHEAST CORNER OF
ARIZONA. THE COMBINATION OF BOTH OF THESE FEATURES WILL ALLOW STRONG
THUNDERSTORMS TO DEVELOP...THUS INCREASING THE THREAT FOR DAMAGING
THUNDERSTORM WINDS.

ALTHOUGH THE MOIST AIR ACROSS PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST ARIZONA SHOULD INCREASE THE THREAT FOR LOCALLY HEAVY
RAINFALL...THE STRONGER STORM MOTION...TOWARDS THE NORTHEAST AT 15
TO 20 MPH...WILL LIMIT THE TIME ANY PARTICULAR STORM WILL RESIDE
OVER ANY SPECIFIC LOCATION.

SHOWERS AND THUNDERSTORMS WILL DECREASE IN COVERAGE AFTER MIDNIGHT
WITH DEBRIS CLOUDINESS AND LIGHT SHOWERS POSSIBLE INTO SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A DECREASING TREND IN THUNDERSTORM ACTIVITY CAN BE EXPECTED BY EARLY
NEXT WEEK AS A DRIER WESTERLY FLOW BECOMES ESTABLISHED OVER ARIZONA.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 32 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
September 9, 1:55 PM MST to 3:15 PM MST
Where
Cochise County, Benson
Reported by
LAW ENFORCEMENT
Coordinates
31.967, -110.300

The Benson Police Department reported numerous streets closed due to flooding including Highway 80 near Valley Park Trailer Park. Residents had to be evacuated from 2 or 3 homes due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475947.